Arkansas, 2003

Hail and Damaging Winds in Arkansas, July 18 to 19, 2003

July 18 to 19, 2003 · NWS MEG · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 7:40 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 18, 7:40 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 762 HAS BEEN ISSUED FOR NORTHEAST
ARKANSAS FROM ST. FRANCIS COUNTY NORTHWARD AND DUNKLIN COUNTY
MISSOURI UNTIL 2 AM CDT SATURDAY MORNING. THE ZONES HAVE BEEN UPDATED
ACCORDINGLY. FURTHER UPDATES WILL BE ISSUED AS NEEDED.

.MEG...NONE.
Hazardous weather outlook, Jul 18, 2:40 PM CST, 5 hours 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT WILL
CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BE SEVERE. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN SEVERE WEATHER THREATS. THE MOST LIKELY TIME FOR
SEVERE WEATHER IS FROM NOW THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
ACROSS THE ENTIRE MID-SOUTH. AGAIN...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...AS THE
NEXT WEATHER SYSTEM AFFECTS THE MID-SOUTH. A FEW STORMS MAY BE
STRONG.

AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S ON SUNDAY AND
MONDAY...BRINGING HEAT INDICES CLOSE TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Jul 18, 2:24 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.
Local storm report, Jul 18, 3:12 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.

0359 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY SPOTTER.

0405 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          911.
Local storm report, Jul 18, 3:42 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.

0359 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY SPOTTER.

0405 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          911.

0438 PM    EUDORA                    MS   1.00 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          EMA.

0438 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          EMA.

0440 PM                              MS   FLOODING
07/18/03   DESOTO                         STREET FLOODING. REPORTED
                                          BY DESOTO COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 18, 8:20 PM CST to 8:25 PM CST
Where
Clay County, Corning
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.400, -90.583

A few buildings had roof damage. Several trees were blown down.

Hail, Clay

When
July 18, 8:30 PM CST to 8:35 PM CST
Where
Clay County, Corning
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -90.583

Thunderstorm Wind, Lawrence

When
July 19, 12:30 AM CST to 12:35 AM CST
Where
Lawrence County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.083, -91.333

One business sustained roof damage. Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329876, 5329877, 5329878.